Overdose on Grapefruit Juice?

This image was selected as a picture of the we...

When an unresponsive 42-year-old woman was brought to the emergency room with what looked like a drug overdose, doctors needed to insert a breathing tube as well as a pacemaker to revive her. Blood tests taken later indicated that she had five times the safe level of blood pressure drug Verapamil in her system. However, as The New York Times reports, she overdosed on grapefruit juice, not medication.

Dr. David Bailey has recently released a list of medications that are affected by grapefruit. This list includes 85 drugs that are currently on the market. Drugs run the gamut from cholesterol-reducing drugs to birth control pills. Scientists are currently debating how often such reactions actually occur, because in many instances doctors do not ask if patients have recently consumed grapefruit or grapefruit juice.

According to Dr. Bailey, these reactions are predictable and therefore avoidable. “The bottom line is that even if the frequency is low, the consequences can be dire,” stated Dr. Bailey, “Why do we have to have a body count before we make changes?”

If you are currently taking prescription medications, check the list online to determine whether grapefruit could cause potential complications.


Submit a Comment

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>